Alert archive / Iowa / Wind Advisories in 2010

Wind Advisory 12, NWS Des Moines, IA

June 21, 201020 counties in Iowa

NWS Des Moines, IA issued this wind advisory at Jun 21, 2010, 9:56 AM CDT for 20 counties in Iowa. It was in force for 67 min.

The area

The counties it named.

The facts

Issued
Jun 21, 2010, 9:56 AM CDT (14:56 UTC)
Expired
Jun 21, 2010, 11:03 AM CDT
In force
67 min
Issued by
NWS Des Moines, IA

Counties Adair County, IA, Adams County, IA, Audubon County, IA, Boone County, IA, Carroll County, IA, Cass County, IA, Clarke County, IA, Dallas County, IA, Decatur County, IA, Greene County, IA, Guthrie County, IA, Lucas County, IA, Madison County, IA, Polk County, IA, Ringgold County, IA, Story County, IA, Taylor County, IA, Union County, IA, Warren County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 53 km from the middle of the area, began a volume at 14:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 2.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2010-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 422 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2010-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
422 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

008 
WWUS73 KDMX 211456
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
956 AM CDT MON JUN 21 2010

...STRONG SOUTHEAST WINDS EXPECTED BEHIND SHOWER AND THUNDERSTORM ACTIVITY...

.STRONG SOUTHEAST WINDS GUSTING TO 55 MPH CAN BE EXPECTED ON THE
BACKSIDE OF THE THUNDERSTORM COMPLEX MOVING THROUGH THE AREA. THE
WINDS MAY LAST 1 TO 2 HOURS BEFORE DIMINISHING.

IAZ045>048-057>060-070>073-081>084-092>095-212100-
/O.NEW.KDMX.WI.Y.0012.100621T1456Z-100621T2100Z/
CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR-
WAYNE-
INCLUDING THE CITIES OF...CARROLL...JEFFERSON...BOONE...AMES...
AUDUBON...GUTHRIE CENTER...ADEL...DES MOINES...ATLANTIC...
GREENFIELD...WINTERSET...INDIANOLA...CORNING...CRESTON...
OSCEOLA...CHARITON...BEDFORD...MOUNT AYR...LEON...CORYDON
956 AM CDT MON JUN 21 2010

...WIND ADVISORY IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON. 

* STRONG SOUTHEAST WINDS GUSTING TO 55 MPH ARE EXPECTED THROUGH
  EARLY AFTERNOON. THESE WINDS WILL CAUSE SMALL BRANCHES TO BREAK
  IN ADDITION TO CREATING DIFFICULT DRIVING CONDITIONS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

DONAVON
1 follow-up statement
041 
WWUS73 KDMX 211603
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1103 AM CDT MON JUN 21 2010

...THE WIND ADVISORY HAS BEEN CANCELLED...

IAZ045>048-057>060-070>073-081>084-092>095-211715-
/O.CAN.KDMX.WI.Y.0012.000000T0000Z-100621T2100Z/
CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR-
WAYNE-
INCLUDING THE CITIES OF...CARROLL...JEFFERSON...BOONE...AMES...
AUDUBON...GUTHRIE CENTER...ADEL...DES MOINES...ATLANTIC...
GREENFIELD...WINTERSET...INDIANOLA...CORNING...CRESTON...
OSCEOLA...CHARITON...BEDFORD...MOUNT AYR...LEON...CORYDON
1103 AM CDT MON JUN 21 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS CANCELLED THE WIND
ADVISORY. 

THE THREAT FOR STRONG WINDS HAS ENDED ACROSS THE AREA THEREFORE
THE ADVISORY HAS BEEN CANCELLED.

$$

DONAVON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Jun 21, 6:55 AM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Jun 21, 6:55 AM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
655 AM CDT MON JUN 21 2010

...UPDATED FOR HYDROLOGY DISCUSSION...

.SHORT TERM /TODAY/...
CANCELLED A LARGE PART OF THE FLASH FLOOD WATCH BASED ON CONVECTIVE
TRENDS.

.PREVIOUS SHORT TERM DISCUSSION...
EVEN THE SHORT TERM FORECAST CONTINUES TO BE DIFFICULT IN AN AIRMASS
FULL OF MESOSCALE CONVECTIVE SYSTEMS...VORTICIES AND BOUNDARIES. NO
MODEL IS HANDLING THE CONVECTION OVER IA AND SD VERY WELL THIS
MORNING. HOWEVER...THE GFS SEEMS TO HAVE A GOOD HANDLE ON WHAT HAS
DEVELOPED OVER NEBRASKA. THE MAIN SYNOPTIC BOUNDARY IS HARD TO
DECIPHER...BUT LIKELY SOMEWHERE NEAR THE MO/IA BORDER...EXTENDING
WESTWARD ALONG THE NEB/KS BORDER. CURRENT MESOANALYSIS SHOWS 850MB
JET STILL FOCUSED SOUTH TO NORTH ACROSS THE PLAINS...FEEDING THE MCS
OVER NEBRASKA. A PORTION OF THE JET HAS VEERED OVER
MISSOURI...HELPING SUSTAIN THE MCS HEADING INTO NE MO. HOWEVER...THE
FACT THAT THE CENTRAL PLAINS JET IS HAS NOT VEERED YET IS A
DEPARTURE FROM EARLIER MODEL RUNS. MUCH OF IOWA IS UNDER A RELATIVE
MINIMUM OF MUCAPE EARLY THIS MORNING...AND THIS HAS CONTRIBUTED TO
KEEPING THUNDERSTORMS FROM TAKING OFF. WHILE THE MEAN FLOW WOULD
STEER THUNDERSTORMS NORTHEAST...CORFIDI VECTORS SUGGEST A
PROPAGATION TO THE SOUTHEAST FOR THE NEB SYSTEM...AND A MAINLY
EASTWARD PROPAGATION FOR THE SYSTEM OVER SD/WRN MN. HOWEVER...LATEST
RADAR TRENDS SUGGEST SOME INCREASE IN COVERAGE OVER WRN AND NRN
AREAS EARLY THIS MORNING AIDED BY SUBTLE SYNOPTIC SCALE LIFT FROM
APPROACHING SHORTWAVE TROUGH AND RIGHT EXIT REGION OF UPPER LEVEL
JET. SO WILL HAVE RELATIVELY HIGHER POPS THIS MORNING...FOLLOWED BY
LESS POPS THIS AFTERNOON AS SHORTWAVE RIDGING WORKS OVER THE REGION.
IF IT DOES CLEAR OUT AND WE CAN DESTABILIZE THIS AFTERNOON...CAPE
AND SHEAR VALUES WILL BE SUFFICIENT FOR ORGANIZED THUNDERSTORM
DEVELOPMENT ESPECIALLY NEAR THE MAIN BOUNDARY. HOWEVER...AS WE HAVE
SEEN IN PAST DAYS...IT HAS BEEN HARD TO OBTAIN ENOUGH INSTABILITY.
WILL CONTINUE THE FLASH FLOOD WATCH THIS MORNING THROUGH 18Z. WHILE
THE POTENTIAL FOR EXCESSIVE RAIN IS STILL THERE BEYOND 18Z INTO THE
COMING DAYS...WILL LET THE DAY SHIFT DECIDE IF THE WATCH SHOULD BE
EXTENDED. IT MAY BE A BETTER IDEA TO ISSUE THEM ON MORE OF A SHORT
FUSE BASIS DUE TO THE DIFFICULTY IN FORECASTING THE EXACT LOCATIONS
OF THESE MCSS DAYS OUT.

.LONG TERM /TONIGHT THROUGH SUNDAY/...
IT IS THE SAME TUNE THROUGH WEDNESDAY MORNING. WE ARE ON THE
SOUTHEAST FRINGE OF PASSING UPPER LEVEL JET MAXES...BUT THE SFC
BOUNDARY WILL TRY TO SHIFT NORTH TUESDAY. MCS DEVELOPMENT TONIGHT
WILL AGAIN BE OVER NEBRASKA...AND WE WILL GO WITH THE IDEA THAT IT
WILL CROSS CENTRAL IA...CLOSER TO THE MAIN SYNOPTIC
BOUNDARY...DESPITE THE FARTHER NORTH TRACK OF THE GFS. DUE TO THE
UNCERTAINTY...WILL KEEP POPS IN THE CHC CATEGORY. ASSUMING THE
BOUNDARY DOES FOCUS FARTHER NORTH TUESDAY IN ADVANCE OF STRONGER
UPPER LEVEL WAVE AND DOWNSTREAM RIDGING OVER IA...TUESDAY COULD BE
RATHER WARM AND HUMID. HAVE HIGHER POPS ACROSS THE NORTH CLOSER TO
THE BOUNDARY...AND ASSUMING SOME CAPPING MOVES IN FARTHER SOUTH.
THEN AS THE UPPER LEVEL WAVE IMPINGES ON THE REGION TUESDAY NIGHT
AND WEDNESDAY...MAY HAVE A BIGGER MCS TO DEAL WITH ALONG THE SAGGING
COLD FRONT BOUNDARY. AGAIN...THERE IS THE POTENTIAL FOR FLASH
FLOODING WITH ANY COMPLEX OF THUNDERSTORMS THAT CROSSES THE REGION
THIS WEEK. THERE SHOULD BE A DRY PERIOD WED NIGHT/THURSDAY TIMEFRAME
AS HIGH PRESSURE SETTLES OVER THE REGION. NO CHANGES BEYOND THURSDAY.

&&

.AVIATION...
21/12Z...THUNDERSTORM COMPLEX OVER ERN NEBRASKA FORECAST TO WEAKEN
AS IT MOVES INTO WRN IA THIS MORNING.  REMAINS WILL BE OVER CENTRAL
IA TODAY AND FORECAST CHC OF THUNDERSTORMS WITH MAINLY VFR CIGS.
FOR TONIGHT...WENT DRY FOR NOW WITHOUT ANYTHING TO LATCH ONTO
CONCERNING THE THUNDERSTORM FORECAST.  DO EXPECT THERE WILL BE ONE
MCS OR MORE IN THE VCNTY TONIGHT.  THUNDERSTORMS WILL BE ADDED TO
THE FORECAST AS DETAILS BECOME MORE CLEAR.

&&

.HYDROLOGY...
RIVER FORECASTS HAVE BEEN A CHALLENGE OVER THE PAST DAY...DUE MAINLY
TO METEOROLOGICAL FORECAST CHALLENGES. CONFIDENCE IN THE GOING RIVER
FORECASTS IS LOWER THAN AVERAGE.

TODAY/S LATE MORNING RIVER FORECASTS AND STATEMENTS WERE UPDATED TO
BRING THE RIVER FORECASTS LOWER AT MOST LOCATIONS. THE HEAVY
RAINFALL WHICH WAS EXPECTED LAST NIGHT AND EARLY THIS MORNING DID
NOT MATERIALIZE...AND LAST NIGHT/S RIVER FORECASTS INCLUDED THAT
HEAVY RAINFALL.

THE EXCEPTIONS TO THESE DOWNWARD FORECAST ADJUSTMENTS INCLUDE
LOCATIONS ON THE DES MOINES RIVER DOWNSTREAM OF SAYLORVILLE AND RED
ROCK RESERVOIRS. FORECASTS FOR THOSE LOCATIONS HAVE CHANGED
LITTLE...OR HAVE BEEN ADJUSTED HIGHER...PER THE U.S. ARMY CORPS OF
ENGINEER/S EXPECTED OUTFLOW INCREASES WHICH ARE HIGHER THAN WHAT WAS
EXPECTED AS OF YESTERDAY.

ADDITIONAL MODERATE TO HEAVY RAINFALL IS POSSIBLE OVER THE NEXT
COUPLE DAYS...WHICH MAY DRIVE RIVERS UP AGAIN. IN TODAY/S LATE
MORNING RIVER FORECAST UPDATE...FOR ALL LOCATIONS EXCEPT THOSE
DOWNSTREAM OF SAYLORVILLE AND RED ROCK RESERVOIRS...TODAY/S NEW
RIVER FORECASTS WERE A BLEND OF LAST NIGHT/S RIVER FORECASTS AND
TODAY/S NEW FORECAST GUIDANCE. THIS WAS DONE TO ACCOUNT FOR POSSIBLE
ADDITIONAL RISES DUE TO RAINFALL OVER THE NEXT COUPLE DAYS. THE
RISES MAY BE HIGHER THAN INDICATED...THOUGH...IF LOCALLY HEAVY
RAINFALL OCCURS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR
ADAIR-ADAMS-AUDUBON-CARROLL-CASS-CLARKE-CRAWFORD-DECATUR-GUTHRIE-RING
GOLD-TAYLOR-UNION.

&&

SHORT TERM...JOHNSON
LONG TERM...MOYER
AVIATION...JOHNSON
HYDROLOGY...ZOGG
Hazardous weather outlook, Jun 21, 7:22 AM CDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
722 AM CDT MON JUN 21 2010

IAZ044-045-057-058-070-071-081>083-092>094-221230-
CRAWFORD-CARROLL-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION-CLARKE-
TAYLOR-RINGGOLD-DECATUR-
722 AM CDT MON JUN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS THE POTENTIAL FOR HEAVY RAIN TODAY...WITH LOCALIZED
AMOUNTS IN EXCESS OF 2 INCHES. IN ADDITION...THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS IN EXCESS OF 60
MPH THE PRIMARY THREAT...ALTHOUGH HAIL TO THE SIZE OF QUARTERS IS
ALSO POSSIBLE.

A FLASH FLOOD WATCH IS IN EFFECT THIS MORNING. RIVER FLOOD WARNINGS
REMAIN IN EFFECT FOR PARTS OF THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL SEVERE STORMS ALONG WITH HEAVY RAINFALL IS POSSIBLE
TUESDAY INTO WEDNESDAY. A SLIGHT CHANCE OF THUNDERSTORMS WILL
RETURN THURSDAY NIGHT AND CONTINUE FOR ALL OR PART OF THE AREA
THROUGH SUNDAY.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE AREA.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

IAZ004>007-015>017-023>028-033>039-046>050-059>062-072>075-084>086-
095>097-221230-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-
MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-
MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
722 AM CDT MON JUN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY...WITH A SLIGHT RISK OF
SEVERE WEATHER. DAMAGING WINDS IN EXCESS OF 60 MPH ARE THE PRIMARY
THREAT. LARGE HAIL TO THE SIZE OF QUARTERS MAY ALSO OCCUR. HEAVY
RAINFALL OF 1 TO 2 INCHES IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL SEVERE STORMS ALONG WITH HEAVY RAINFALL IS POSSIBLE
TUESDAY INTO WEDNESDAY. A SLIGHT CHANCE OF THUNDERSTORMS WILL
RETURN THURSDAY NIGHT AND CONTINUE FOR ALL OR PART OF THE AREA
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 9:39 AM CDTRiver Flood WarningDMXBlack Hawk, Bremer, Butler12 days
Jun 21, 6:43 PM CDTSevere Thunderstorm WarningDMXAppanoose, Wayne47 min
Jun 21, 6:53 PM CDTTornado WarningDMXDavis22 min

Nearby

Wind Advisories in Iowa, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.